Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 86, NWS Corpus Christi, TX

August 23, 2004La Salle County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Aug 23, 2004, 2:00 AM CDT for La Salle County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 2:00 AM CDT (07:00 UTC)
Expired
Aug 23, 2004, 4:00 AM CDT
In force
2 hr
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County La Salle County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2116 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 230700
FFWCRP
TXC283-230900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
200 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LA SALLE COUNTY IN TEXAS

* UNTIL 400 AM CDT

* AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN 5 MILES SOUTHWEST OF COTULLA
  TO NEAR ARTESIA WELLS...MOVING NORTHEAST AT 15 MPH. THE 
  THUNDERSTORMS WILL BE MOVING INTO NORTHERN LA SALLE COUNTY WHERE   
  LOCALLY HEAVY RAINS OF 4 TO 5 INCHES HAVE OCCURRED. AN ADDITIONAL  
  1 TO 3 INCHES OF RAIN IN AN HOUR WILL BE POSSIBLE.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2831 9937 2833 9883 2864 9887 2864 9940

$$

TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:00 PM CDT, 4 hours earlier.

Area forecast discussion, Aug 22, 10:00 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1000 PM CDT SUN AUG 22 2004

.UPDATE...SEA BREEZE FROM THE EAST AND OUTFLOWS FROM CONVECTION
EARLIER OVER MEXICO PRODUCING GOOD MOISTURE CONVERGENCE ACROSS AREAS
ALONG INTERSTATE 35 IN WESTERN ZONES W/ SCT CONVECTION IN THESE
AREAS. ONE STRONGER STORM NOW FORMING NEAR COT...BUT MOST OF THE
HEAVIER RAINFALL TONIGHT OCCURRED UP THE ROAD NEAR SAT SO FAR. WEAK
S/WV HELPING TO GENERATE THESE STORMS WILL CONTINUE TO SLOWLY
PROGRESS EAST OVERNIGHT AND IS PROGGED TO BISECT THE REGION (W/ AXIS
NEAR SAT TO ALI) BY 12Z. THIS SUGGESTS KEEPING AT LEAST ISOLD POPS
IN THE EAST AS COASTAL SHOWERS WILL LIKELY BE ENHANCED TOWARD
MORNING AS THE DISTURBANCE APPROACHES AND AM TEMPTED TO SHOW 30 POPS
IN MOST FAVORED AREA ALONG THE NRN COASTAL BEND. WILL CONTINUE LOW
END CHC POPS IN THE FAR WEST DUE TO ONGOING CONVECTION AND OUTFLOWS
IN THAT REGION. GIVEN THE FORECAST POSITION OF THE AFOREMENTIONED
S/WV BY MORNING...NEED TO CONSIDER HIGH POPS ACROSS AREAS NE OF CRP
ON MON (30-50% ??)...BUT WILL LET MIDNIGHT CREW MAKE THE
DETERMINATION.

MARINE...EXPECT WINDS TO CONTINUE TO SLOWLY SUBSIDE AND WILL BE ABLE
TO LOWER SCA FOR THE SRN BAYS AT 1030 PM ISSUANCE. NEARSHORE WATERS
STILL NEAR 20 KNOTS LAST CHECK...SO MAY HAVE TO HOLD ONTO SCA THERE
A LITTLE LONGER.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI 78  95 78  96  / 20 20 10 10
VICTORIA       76  94 76  95  / 20 50 10 20
LAREDO         80 102 80 104  / 30 10 20 10
ALICE          76  98 75  99  / 20 20 10 10
ROCKPORT       78  92 79  92  / 30 30 10 20
COTULLA        77  99 77 101  / 40 10 20 10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...SCA BAYS SOUTH OF PORT ARANSAS
AND NEARSHORE WATERS OUT TO 20 NM.

&&

MJG...UPDATE
WC/87...SHORT-TERM
MB/80...LONG-TERM
Hazardous weather outlook, Aug 22, 11:56 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
NOON CDT SUN AUG 22 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-231100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
NOON CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORM WILL OCCUR THIS
AFTERNOON AND EVENING OVER THE COASTAL BEND...VICTORIA CROSSROADS...
AND RIO GRANDE PLAINS. ADDITIONAL ACTIVITY IS EXPECTED NEAR THE
COAST LATE TONIGHT...MAINLY NORTH OF PORT ARANSAS. THE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...HOWEVER ISOLATED HEAVY
HEAVY RAINFALL MAY OCCUR THIS AFTERNOON.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING
OVER THE BAY WATERS BETWEEN BAFFIN BAY AND PORT ARANSAS. SMALL CRAFT
SHOULD EXERCISE CAUTION ELSEWHERE.

MAXIMUM HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM 105 TO 109
OVER THE COASTAL COUNTIES BETWEEN BAFFIN BAY AND PORT ARANSAS...
AND OVER THE SOUTHERN RIO GRANDE PLAINS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY OVER MOST
LOCATIONS...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
OVER THE VICTORIA AREA FOR THE REMAINDER OF THE PERIOD. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME. AFTERNOON HEAT INDICES BETWEEN 105
AND 110 DEGREES CAN BE EXPECTED OVER INLAND SECTIONS OF SOUTH TEXAS
THROUGH THE PERIOD...WITH SOME LOCATIONS OVER THE WESTERN COASTAL
BEND AND RIO GRANDE PLAINS HAVING INDICES IN EXCESS OF 110 DEGREES
FOR A COUPLE OF HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

76/86/87

In the hours before

Special weather statement, Aug 22, 10:11 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1011 PM CDT SUN AUG 22 2004

TXZ229-230330-
LA SALLE-
1011 PM CDT SUN AUG 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS LA SALLE COUNTY THROUGH
1030 PM CDT...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF COTULLA...OR ABOUT 4 MILES
NORTHWEST OF MILLET...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT MILLET...WOODWARD AND COTULLA.

THIS STRONG THUNDERSTORM IS CAPABLE OF PRODUCING PEA SIZE HAIL WINDS
GUSTING TO 40 TO 50 MPH FREQUENT LIGHTNING VERY HEAVY RAIN WITH
RAINFALL RATES BETWEEN ONE AND TWO INCHES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

MJG

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:16 AM CDTFlash Flood WarningCRPLa Salle119 min
Aug 23, 6:54 AM CDTFlash Flood WarningCRPMcMullen3 hr
Aug 23, 7:51 AM CDTFlash Flood WarningCRPLa Salle114 min
Aug 23, 9:40 AM CDTFlash Flood WarningCRPLa Salle3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.